Will i ever feel normal again?

Hello,6 months ago i was diagnosed with Hypothyriodism (Myxoedema),after feeling ill for sometime,my TSH was greater than 100 and my free T4 was 3(i think!). I'm now on 125micrograms of Levothyroxin. My health has been on a bit of a rollercoaster since. Ive been keeping a diary for the last 3 months,keeping it short i'm ill for 1 out of every 3 days,i'll get a cold for a week then i'll feel great for 2 weeks,then i get another cold and so it goes on. Ive had more blood test but i'm finally going back to the Doctors soon. I'm a keen cyclist but ive not been well enough to manage anything like the mileage i used to do. I also take vitamin supplements but i'm not sure if they make any difference.

I will be grateful for any help or suggestions you may have. Ive also put on about 2 and a half stone.

Last edited by

14 Replies

  • Hi Alistairjoel

    I am sorry you are feeling so rough but the answer to your question is "Yes, you can feel worse than you did before diagnosis". It takes time for levo to build up in your system and there, again, although many people do o.k. on it many don't and that's most of us on this forum.

    When you get your next thyroid gland blood test, get it as early as possible not having taken your medication until after your blood test. If you take levo at night, miss this dose and take after blood test.

    Get a print-out of the results, with the ranges and post on a new question for members to comment. Also ask GP to do B12, Vit D, iron, ferritin and folate as we are usually deficient, particularly on first two.

    Sometimes we have to either add T3, switch to T3 alone or use Natural Dessicated Thyroid Hormones which the BTA do not approve of, even though it has been in use for over 110 years and levothyroxine has had more recalls over it's lifetime (about 60 years).

    I had to have several attempts at different combinations/ndts before I found one that suited me and had to go private initially.

    You will have to wait until you cycle as you used to do until you are on the optimum medication which will enable you to lead a normal life. Weight gain is common in hypothyroidism but when your metabolism is raised with proper medication it should drop.


  • Thank you very much for your reply. Ive just started taking B12,Vit D and iron supplements to see if it makes me feel better. I keep feeling much better,start using my bike to commute to work(20mile round trip) then i just crash and become ill again. At the moment i have faith in my Doctor-he also has hypothyroidism,so we'll see what he suggests. Ive been very positive about becoming ill but just recently ive started to worry a bit about recovery,so i'm grateful for your information and feel there is light at the end of the tunnel.

  • If your GP also has hypothyroidism, maybe he has not read the Pulse Online article that Dr Toft of the British Thyroid Association answered questions about thyroid gland dysfunctions. It is helpful (except one para that Thyroiduk.org disputed) but question 6 is re hypo and I think it is most helpful to people who are suffering, particularly if the GP is fixated on keeping the TSH within range.

    email louise.warvill@thyroiduk.org and ask for a copy.

  • Thanks again for your reply. I was at the Doctors today,he explained that my thyroid or levothyroxin had nothing to do with me feeling ill. He showed me my latest blood test results(TSH 2.8 and 2.9 last 2 tests),so maybe im just a bit run down.

  • Anything over 2 is suspicious according to Dr Peatfield, and over 2.5 diagnostic, so you are not being sufficiently treated!! thyroiduk.org.uk/tuk/testin...

  • My TSH was 3.3 when first tested and I felt like death warmed over, so no wonder you don't feel great at those levels.

  • Thanks for your reply. My TSH was off the scale( greater than 100),i had felt unwell for some time but was trying to battle on. I think this Hypothyroidism is more complicated than i 1st thought and i'll have to have a closer look at things.

  • I'm afraid it is :-(

    But you're in the right place to learn :-)

  • Your thyroid and Levothyroxine certainly have everything to do with you feeling ill and being run down. Most hypo patients feel best with their TSH just above or just below 1 and would feel very unwell at 2.8.

    Increasing your dose should lower your TSH and increase your FT4 which is an inactive storage hormone that the liver converts to the active hormone FT3. Below range and low in range FT4 means your liver will struggle to convert to FT3 which is essential to every single cell in your body and brain. Ideally your FT3 will be tested too.

    Perfect TFT blood results do not mean you are optimally medicated as long as you are experiencing symptoms. The GP is not treating a blood test. It can take a long time to optimise thyroxine and you will need to be patient but your health will improve. Getting your vitamins high in range will considerably improve your wellbeing but will take a couple of months.

    Make sure you take Levothyroxine with plenty of water an hour before or two hours after food, two hours away from supplements and 4 hours away from calcium and iron.

  • Thanks for your reply,i'm new to this but my understanding is the TSH should be between 0.4 and 4.5,the Doctor said that as my TSH was bang in the middle there is no way the Thyroid or the Levothyroxin are to blame for my malaise. I have an open mind,i still think its early days. I had no idea i had to wait 4 hours before taking iron,i shall do this from now on.

  • I think your GP is very wrong. The range is based on population range and is not what your TSH would have been prior to illness. If he is so convinced that your ongoing symptoms are not thyroid or levothyroxine related what is he doing to investigate the symptoms you have?

    In most of Europe and USA the range for TSH is 0.3 to 3.0.

  • B12 level is difficult to increase unless injected, preferably intra-muscular.

  • Ive felt great all summer but unfortunatly im poorly again,felt unwell/headache/sickness/sneezing for about a month,bloody fed up,was back on the bike and feeling great,been back to doctors for tests,my tsh is 1.2! Any idea how to get back to feeling wonderful again? Apart from the above symtoms ive also got red hot hands and feet and sweat lots.

  • I'm a keen cyclist too. My carbon fibre bike is gathering dust in the garage because I have all the symptoms of hypothyroidism and feel totally knackered. Do you know of anyone who takes a high dose of Levothyroxene and manages to distance cycle or any other high intensity exercise? I'm sure you want to get back to cycling like me. I'm on 50mcg Levo because my GP thought it was worth a try but it leaves me only marginally better so I think I should be on higher.

    Best of luck getting back on the bike. I can't give you any useful advice except avoid soya products. I'm a few minutes back down the road from you!

You may also like...